Alert archive / Kentucky / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Apr 18, 2025, 1:48 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2025, 1:48 PM EDT (17:48 UTC)
- Expired
- Apr 18, 2025, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS81 KRLX 181748 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 148 PM EDT Fri Apr 18 2025 KYZ101>103-105-190000- /O.NEW.KRLX.FW.W.0003.250418T1748Z-250419T0000Z/ Greenup-Carter-Boyd-Lawrence- 148 PM EDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MOST OF NORTHEAST KENTUCKY... The National Weather Service in Charleston has issued a Red Flag Warning for strong gusty winds and low humidity, which is in effect until 8 PM EDT this evening. * Timing...until 8 PM tonight. * Winds...Southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 22 percent. * Temperatures...Up to 86. * Lightning...None. * Impacts...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ROCHE
1 follow-up statement
364 WWUS81 KRLX 190003 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 803 PM EDT Fri Apr 18 2025 KYZ101>103-105-190115- /O.EXP.KRLX.FW.W.0003.000000T0000Z-250419T0000Z/ Greenup-Carter-Boyd-Lawrence- 803 PM EDT Fri Apr 18 2025 ...RED FLAG WARNING HAS EXPIRED FOR NORTHEAST KENTUCKY... Winds are diminishing below critical thresholds and relative humidity values are slowly increasing, therefore, the Red Flag Warning was allowed to expire at 8 PM. However, dry and breezy conditions overnight can still lead to easier fire ignition and spread, so please continue to use caution. $$ FMK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 18, 1:30 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 18, 1:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 130 PM EDT Fri Apr 18 2025 .SYNOPSIS... Mostly dry and warmer to end the work week. A series of disturbances keep rain and storms in the forecast this weekend and early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1111 AM Friday... Adjusted hourly temperatures as they are warming up faster than anticipated. This resulted about 3 degrees higher that previously forecast. Expect highs this afternoon to reach the mid to upper 80s across the lowlands. This will result in drier afternoon relative humidity, perhaps dropping into the lower 20s and even the higher teens in some spots. With increasing winds, this will pose a threat for fire spread this afternoon and evening. A special weather statement was issued to account to the fire threat. Rest of forecast remains on track. As of 615 AM Friday... Adjusted temperatures and dewpoints for the morning to reflect current observations. Otherwise, no significant changes to the near term forecast are needed at this time. As of 130 AM Friday... High pressure centered off the Atlantic coast and an upper ridge passing overhead will promote drier weather and sunshine during the day. Clouds then gradually increase late today into tonight as a cold front slowly approaches from the northwest. While much of the area should remain dry overnight, precipitation may begin to advance into southeast Ohio and the western fringes of West Virginia after midnight. Warm air advection will strengthen ahead of the front, allowing much of the area to break into the 80s while the higher terrain reaches mid 60s to upper 70s. Strong flow aloft is also expected to foster breezy conditions through the day, with potential for much of the area to experience 25 to 30 mph gusts. Overnight temperatures remain above normal, with lows likely to range from 50s to mid 60s across the area. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 240 AM Friday... The forecast area will be firmly planted in the warm sector due to a digging and elongated trough over the Four Corners region and H5 upper level ridging centered over the Florida Panhandle. At the surface, a cold front stretches from New England down into the Central Plains, sluggishly attempting to press through the Ohio Valley. The front will fail to push much further east than the Wilmington, OH forecast office's area of responsibility due to the strength of the ridge. Therefore, expecting mainly a dry forecast at the start of the period and perhaps clipping our northwestern zones Saturday afternoon as the front wobbles in close proximity to the region. Afternoon highs in the lowlands are progged to extend up into the middle 80s as a result of the strong warm air advection, while the far northwest reaches of the CWA will be suppressed of full diurnal heating in response to afternoon showers and possible thunderstorms. The latest Swody2 continues to clip a few of our southeast Ohio Counties in a Marginal Risk (Level 1/5) for severe weather on Saturday, with rogue damaging wind gusts and hail with any healthier storm. Much of the same is anticipated on Sunday as the front remains restricted from making a full passage overhead. A slight shift in upper level height falls creeps into the Ohio River Valley Sunday afternoon, suggesting a slight compression in the upper ridge loitering over the eastern seaboard. Main impacts from this shift will be warm air advection being contained to the I-64 corridor and southward, with locations north of there likely to see high temperatures plateauing in the low to mid 70s. Shortwave energy noted during the start of the weekend looks to depart into New England on Sunday, which limits shower potential to only a slight chance (30 percent or less) in the afternoon. Latest model guidance suggests that there has been a westward shift in where the front will be draped, which has lessened the rainfall amounts with this forecast cycle. Three day rainfall totals from Saturday through Sunday night suggest a few hundredths at best across north-central West Virginia, and just under 0.2 inches in southeast Ohio through the course of the weekend. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 240 AM Friday... Upper level troughing over the Desert Southwest will begin to march eastward late in the weekend into the start of the new work week. This will feed renewed moisture to a festering surface low over the Central Plains that will finally drive better potential for showers and afternoon thunderstorms on Monday. The ridge over the southeastern portions of the country will be nudged eastward as a result, but should retain enough influence over the forecast area to yield another afternoon of temperatures reaching the 70s/80s before shower activity ramps up by the middle of the day. Precipitation then slips from west to east along a cold front Monday evening and gradually becoming contained to the higher terrain on Tuesday. Slightly cooler air is then progged to slip in behind the front for Tuesday, but could be short-lived as forecast highs for midweek and beyond already hint at a return to the 80s across the lower elevations. More opportunities for showers and storms arise for the later half of the extended forecast period, but there remains some discrepancy amongst the 00Z model suite as to timing and location of precipitation beyond midweek. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 127 PM Friday... Widespread VFR conditions will continue over our local terminals as a departing high pressure continues its influence over our area. Winds will increase and become gusty this afternoon and evening as a cold front approaches from the northwest. Expect southeast winds gusting 20 to 29 knots through tonight. Local soundings suggest low-level jet, bringing 50 knots at H850 and 40-45 knots at 2kft. These winds will likely produce LLWS, especially when the lower atmosphere decouples perhaps by late evening or overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... Brief periods of IFR conditions possible in heavier showers or storms on Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/JLB NEAR TERM...ARJ/JLB SHORT TERM...MEK LONG TERM...MEK AVIATION...ARJ
Hazardous weather outlook, Apr 18, 3:11 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 311 AM EDT Fri Apr 18 2025 KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>034-039- 040-515>526-190800- Greenup-Carter-Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson- Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 311 AM EDT Fri Apr 18 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Winds may gust up to 30 mph at times today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong storms could be possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ066-067-075-076-083-084-190800- Perry-Morgan-Athens-Washington-Jackson OH-Vinton- 311 AM EDT Fri Apr 18 2025 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Winds may gust up to 30 mph at times today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 18, 9:03 AM EDT, 4 hours 45 minutes before
Special Weather Statement National Weather Service Charleston WV 903 AM EDT Fri Apr 18 2025 WVZ005>011-013>020-024>034-039-040-515>526-190000- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State Park, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 903 AM EDT Fri Apr 18 2025 ...Elevated Fire Danger in West Virginia Today... The combination of winds gusting up to 26 mph, and warm temperatures will allow for relative humidity values to reach the mid to lower 20s this afternoon. This combination results in an elevated fire danger this afternoon and evening. Caution should be exercised to prevent fires...such as avoiding smoking outdoors in fire prone areas...taking care to prevent sparks from equipment or machinery from triggering fire starts...and educating children about the dangers of playing with fire. Spring fire season for the state of West Virginia runs from March 1st through May 31st. From March 1st through May 31st...West Virginia law prohibits all outdoor burning between the hours of 7am and 5pm. KYZ101>103-105-190000- Greenup-Carter-Boyd-Lawrence- Including the cities of Flatwoods, Russell, Raceland, Grayson, Grayson Lake State Park, Carter Caves State Park, Olive Hill, Ashland, Cannonsburg, Louisa, and Yatesville Lake State Park 903 AM EDT Fri Apr 18 2025 ...Elevated Fire Danger in Kentucky Today... The combination of winds gusting up to 26 mph, and warm temperatures will allow for relative humidity values to reach the mid to lower 20s this afternoon. This combination results in an elevated fire danger this afternoon and evening. Caution should be exercised to prevent fires...such as avoiding smoking outdoors in fire prone areas...taking care to prevent sparks from equipment or machinery from triggering fire starts...and educating children about the dangers of playing with fire. The Spring fire season for Kentucky runs from February 15th through April 30th. during this time...it is illegal to burn anything within 150 feet of any woodland or brushland between the hours of 6 am to 6 pm. OHZ066-067-075-076-083>087-190000- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, and South Point 903 AM EDT Fri Apr 18 2025 ...Elevated Fire Danger in Ohio Today... The combination of winds gusting up to 26 mph, and warm temperatures will allow for relative humidity values to reach the mid to lower 20s this afternoon. This combination results in an elevated fire danger this afternoon and evening. Caution should be exercised to prevent fires...such as avoiding smoking outdoors in fire prone areas...taking care to prevent sparks from equipment or machinery from triggering fire starts...and educating children about the dangers of playing with fire. Spring fire season for the state of Ohio is during the months of March through May. From March 1st through May 31th...all outdoor burning is prohibited between the hours of 6am and 6pm. VAZ003-004-190000- Dickenson-Buchanan- Including the cities of Clintwood, Breaks Interstate Park, Grundy, Hurley, Davenport, and Vansant 903 AM EDT Fri Apr 18 2025 ...Elevated Fire Danger in Virginia Today... The combination of winds gusting up to 26 mph, and warm temperatures will allow for relative humidity values to reach the mid to lower 20s this afternoon. This combination results in an elevated fire danger this afternoon and evening. Caution should be exercised to prevent fires...such as avoiding smoking outdoors in fire prone areas...taking care to prevent sparks from equipment or machinery from triggering fire starts...and educating children about the dangers of playing with fire. The Spring fire season for the state of Virginia is from February 15th through April 30. During this time...Virginia law prohibits outdoor burning between the hours of midnight and 4 pm at any location in or within 300 feet of a woodland or brushland area. ROCHE
Nearby
Red Flag Warnings in Kentucky, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.